Colorado, 2008

Wildfire in Colorado, March 4, 2008

March 4, 2008 · NWS PUB · 1 event in 1 county or zone

Strong winds and low relative humdity sparked a grassfire on the west edge of Pueblo. Two mobile homes were destroyed.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Strong winds and low relative humdity sparked a grassfire on the west edge of Pueblo. Two mobile homes were destroyed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Mar 4, 4:22 AM MST, 6 hours 38 minutes earlier.

Area forecast discussion, Mar 4, 4:22 AM MST, 6 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
422 AM MST TUE MAR 4 2008

.SHORT TERM...
(TODAY AND TONIGHT)

CURRENTLY...THE NEXT DISTURBANCE TO AFFECT THE REGION IS A
SHARPENING TROUGH CURRENTLY DROPPING DOWN ACROSS ID AND MT. THIS WAS
INCREASING THE WESTERLY FLOW ACROSS THE CWA...AND SOME OF THE HIGHER
ELEV SITES THIS AM WERE REPORTING WESTERLY WINDS GUSTING UP TO 40-50
MPH. WV SATELLITE IMAGERY INDICATED WAVE CLOUD DEVELOPMENT OFF THE
SOUTHERN FRONT RANGE...AGAIN POINTING TO STRONGER WINDS ALOFT.

TODAY...THE UPPER TROUGH DROPS DOWN THE NORTHERN ROCKIES INTO
COLORADO...INITIALLY BRINGING ISOLATED PCPN TO THE CENTRAL MTS THIS
MORNING...THEN QUICKLY POPS INCREASE TO LIKELY FOR THE HIGHEST
ELEVATIONS OF LAKE AND CHAFFEE COUNTY THROUGH THE AFTN WITH POSSIBLY
2-3 INCHES OF SNOW FOR THE SAWATCH RANGE. MEANWHILE...ACROSS THE E
PLAINS WESTERLY DOWNSLOPE FLOW WILL QUICKLY BOOST TEMPS INTO THE
UPPER 50S. THE ONLY THING THAT MIGHT SLOW THE WARM UP SLIGHTLY WILL
BE THE MT WAVE CLOUDS THIS MORNING. WINDS TODAY WILL CONTINUE TO BE
GUSTY AS THE UPPER TROUGH NEARS AND TIGHTENS THE PRES GRADIENT...AND
GUSTS OF 50-60 MPH FOR THE HIGHER ELEVATIONS IS POSSIBLE WHILE THE
ADJACENT PLAINS COULD SEE SOME GUSTS AROUND 30 MPH.

TONIGHT...THE UPPER TROUGH CONTINUES DROPPING SOUTH...AND BOTH GFS
AND NAM MODELS INDICATE THAT A SFC COLD FRONT WILL DROP DOWN ACROSS
PALMER DVD SOMTIME AROUND 00Z. NOT THE BEST LOOKING FRONT...BUT THE
COLD PUSH FROM THE NORTH USHERS IN MORE CLOUD COVER AND ISOLATED
PCPN CHANCES FOR THE E PLAINS. A LITTLE BETTER CHANCE FOR N EL PASO
COUNTY...BUT THE MTS WILL ONCE AGAIN HAVE THE BEST CHANCE FOR
PCPN...WITH THE FOCUS REMAINING ON THE CENTRAL MTS. LITTLE
ADJUSTMENT NEEDED TO ONGOING TEMP AND SKY GRIDS...BUT DID BUMP UP
POPS FOR THE CENT MTS SLIGHTLY. MOORE

.LONG TERM...
(WEDNESDAY THROUGH MONDAY)

...COOL AND UNSETTLED WEDNESDAY THROUGH FRIDAY...
...POSSIBLE WEAK DISTURBANCE SUNDAY...

MODELS IN PRETTY GOOD AGREEMENT ON TRACK AND INTENSITY OF
WEDNESDAY/WEDNESDAY NIGHT SYSTEM. GENERAL CONSENSUS IS TO DROP UPPER
LOW ACROSS SOUTHWEST COLORADO WEDNESDAY AND INTO NORTHEAST NEW
MEXICO BY THURSDAY MORNING.  OF PARTICULAR NOTE IS THE SIMILARITY IN
THE MODELS TO DEVELOP CONVECTION ACROSS THE SOUTHEAST MOUNTAINS
WEDNESDAY AND WEDNESDAY NIGHT.  A CHECK OF LAPSE RATES SHOWS SOME
PRETTY UNSTABLE AIR OVER THE AREA WEDNESDAY AFTERNOON AND
EVENING...WITH THE PEAK INSTABILITY OVER THE MOUNTAINS.  700-500MB
LAPSE RATES REACH 8-9 DEGC/KM OVER THE MOUNTAINS BY 21Z
WEDNESDAY...WITH THE PLAINS HITTING 7.5-8 DEGC/KM.  CULPRIT SEEMS TO
BE COLD AIR ALOFT OVERLAYING RELATIVELY WARM SURFACE AIR.  MODELS
INDICATE 500MB TEMPERATURES WILL RANGE FROM -32C TO -33C OVER
SOUTHERN COLORADO BY 21Z WEDNESDAY...WHICH IS A PRETTY DECENT
POOL OF COLD AIR. SO...SHOULD SEE SOME CONVECTIVE SNOW SHOWERS
DEVELOP WEDNESDAY/WEDNESDAY NIGHT. COULD BE SOME LOCALIZED
MODERATE TO HEAVY ACCUMULATIONS...ESPECIALLY CENTRAL AND SOUTHEAST
MOUNTAIN RANGES. ACROSS THE LOWER ELEVATIONS...A QUICK INCH OR 2
OF SNOW WOULD NOT BE OUT OF THE QUESTION. PRIME TARGET RIGHT NOW
LOOKS TO BE THE SOUTHEAST MOUNTAINS AND ADJACENT PLAINS...ALONG
AND WEST OF THE I-25 CORRIDOR.

PATTERN LOOKS TO REMAIN COOL AND UNSETTLED FOR BOTH THURSDAY AND
FRIDAY.  FLOW ALOFT REMAINS NORTHERLY AND SLIGHTLY CYCLONIC THROUGH
THE PERIOD...WITH THE POSSIBILITY OF WEAK DISTURBANCES SPINNING
THEIR WAY SOUTH ACROSS THE REGION.  MODELS HINT AT THIS...WITH
SCATTERED LIGHT PRECIPITATION TRAILING ACROSS THE REGION FROM TIME
TO TIME. SO...BELOW AVERAGE TEMPERATURES WITH A FEW RAIN OR
SNOW SHOWERS THURSDAY AND FRIDAY...WITH THE MOST INTENSE ACTIVITY
LIKELY DURING THE AFTERNOON AND EVENING HOURS.

SYSTEM FOR THE WEEKEND CONTINUES TO LOOK PRETTY WEAK.  PLUS...THE
TIMING NOW LOOKS MORE LIKE SUNDAY THAN SATURDAY NIGHT.  IN ANY
EVENT...THE MAIN IMPACT LOOKS LIKE A REINFORCING SURGE OF COOL AIR
OVER THE EAST ON SUNDAY...WITH LITTLE IMPACT ELSEWHERE.  COULD ALSO
BE A FEW RAIN OR SNOW SHOWERS IF EVERYTHING COMES TOGETHER RIGHT.
BUT...IN GENERAL...NOT LOOKING LIKE A BIG DEAL.  AS ALWAYS...WILL
CONTINUE TO MONITOR. WALROD

&&

.AVIATION...

VFR CONDITIONS EXPECTED THROUGH 00Z FOR KCOS...KPUB AND KALS
THOUGH GUSTS OF 30-40 MPH FROM THE WEST WILL BE POSSIBLE BY 18Z
TODAY. AFTER 00Z SFC COLD FRONT IS EXPECTED TO MOVE ACROSS KCOS
BRINGING POTENTIAL MVFR CONDITIONS AND INITIAL LIGHT RAIN/SNOW
MIX...THEN 01Z-02Z FOR KPUB.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

27/50
Hazardous weather outlook, Mar 4, 6:46 AM MST, 4 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
646 AM MST TUE MAR 4 2008

COZ058>089-093>099-051345-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
646 AM MST TUE MAR 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL SYSTEM WILL DROP DOWN ACROSS COLORADO
TODAY...BRINGING A GOOD CHANCE FOR ACCUMULATING SNOW TO THE CENTRAL
MOUNTAINS THIS EVENING. TOTAL SNOW ACCUMULATIONS OF 2 TO 3 INCHES
WILL BE POSSIBLE OVER THE HIGHER ELEVATIONS OF LAKE COUNTY AND
WESTERN CHAFFEE COUNTY THROUGH LATE TONIGHT. IN ADDITION...STRONG
WEST WINDS WITH POSSIBLE GUSTS UP TO 40 TO 50 MPH WILL CREATE AREAS
OF BLOWING AND DRIFTING SNOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ANOTHER DISTURBANCE WILL TRACK SOUTH ACROSS COLORADO WEDNESDAY
AND WEDNESDAY NIGHT PRODUCING SCATTERED SNOW SHOWERS...WITH THE
MOST INTENSE ACTIVITY OCCURRING WEDNESDAY AFTERNOON AND EVENING.
THE CENTRAL AND SOUTHEAST MOUNTAINS COULD SEE LOCALIZED
ACCUMULATIONS OF 3 TO 6 INCHES BY THURSDAY MORNING. THE HIGH
VALLEYS AND THE PLAINS ADJACENT TO THE MOUNTAINS COULD SEE A QUICK
INCH OR TWO OF SNOW. ELSEWHERE...LITTLE OR NO SNOW IS EXPECTED.

ISOLATED SNOW SHOWERS WILL CONTINUE ACROSS THE REGION THURSDAY
AND FRIDAY. LOCALIZED ACCUMULATIONS OF 1 TO 3 INCHES WILL BE
POSSIBLE EACH DAY...MAINLY OVER THE MOUNTAINS.

ANOTHER DISTURBANCE COULD AFFECT THE REGION ON SUNDAY. HOWEVER...
PRESENT INDICATIONS ARE THAT ANY SNOWFALL WITH THIS SYSTEM WILL
BE VERY LIGHT AND SPOTTY.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
LIKELY TONIGHT ACROSS THE CENTRAL MOUNTAINS.

KOTO/LW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Pueblo Vicinity / Pueblo County Below 6300 Ft

When
March 4, 11:00 AM MST to 12:15 PM MST
Where
Pueblo Vicinity / Pueblo County Below 6300 Ft forecast zone
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
38.173, -104.513 (the zone’s center; the record gives no point)

A grassfire destroyed two mobile homes on the west edge of Pueblo.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 88232.